The effects of dual-therapy intensification with insulin or dipeptidylpeptidase-4 inhibitor on cardiovascular events and all-cause mortality in patients with type 2 diabetes: A retrospective cohort study
To compare time to a composite endpoint of non-fatal acute myocardial infarction, non-fatal stroke or all-cause mortality in patients with type 2 diabetes mellitus who had their treatment intensified with a dipeptidylpeptidase-4 inhibitor or insulin following dual-therapy (metformin plus sulfonylurea) failure.Methods:
A retrospective cohort study was conducted on 5238 patients newly treated with either a dipeptidylpeptidase-4 inhibitor or insulin following dual-therapy failure (2007–2014). Data were sourced from UK General Practices. The risk of the composite outcome was compared between two treatment groups: metformin + sulfonylurea + insulin (n = 1584) and metformin + sulfonylurea + dipeptidylpeptidase-4 inhibitor (n = 3654), while adjusting for baseline covariates. Follow-up was for up to 5 years. Propensity score matching analysis and Cox proportional hazard models were employed.Results:
Overall, 123 and 171 composite outcome events occurred among patients who added insulin versus dipeptidylpeptidase-4 inhibitor, respectively (44.5 vs 14.6 events per 1000 person-years). Addition of insulin was associated with a significantly higher hazard ratio versus the addition of a dipeptidylpeptidase-4 inhibitor (adjusted hazard ratio = 2.6, 95% confidence interval: 1.9–3.4; p < 0.01), an effect that was more pronounced in obese (body mass index: 30–34.9 kg/m2) patients (corresponding adjusted hazard ratio 3.6, 95% confidence interval: 2.3–5.6; p < 0.01).Conclusion:
In routine clinical practice, intensification of metformin + sulfonylurea therapy by adding insulin is associated with increased risk of cardiovascular events and death compared with adding a dipeptidylpeptidase-4 inhibitor. These findings are in line with suggestions from previous studies regarding the cardiovascular safety of insulin in type 2 diabetes mellitus, but should be interpreted with caution.